Texas, 2020

Hail in Texas, May 20, 2020

May 20, 2020 · NWS LUB · 9 events in 6 counties and zones

Severe thunderstorms erupted for a second straight day across the South Plains. A large upper level low over the western United States allowed for low level moisture to remain in the region under low level southeasterly flow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms erupted for a second straight day across the South Plains. A large upper level low over the western United States allowed for low level moisture to remain in the region under low level southeasterly flow. A weak short wave moved out of central New Mexico into West Texas during the afternoon hours which aided in convective development along a dryline. Two general areas of convection matured into severe thunderstorms: one in the southwestern Texas Panhandle and another in the southern South Plains into the Permian Basin. Although there was no initial development in the central South Plains, this area saw the largest hail of the afternoon. Storms across the extreme southwestern Texas Panhandle generally produced hail up to ping pong ball size. At the same time, a severe thunderstorm near Post (Garza County) produced hail up to tennis ball size. The initial thunderstorms in the southern South Plains generated an outflow boundary that surged northward lifting very unstable air. Multi cellular thunderstorms developed along this outflow boundary in Lynn County but quickly moved northward into Lubbock County. One of these storms took on a anticyclonic circulation as it moved into southern Lubbock County. This storm would go on to produce a widespread swath of hail with sizes generally between hen eggs and tennis balls. The largest hailstone observed was three inches in diameter around the intersection of Quaker Ave. and 114th Street. The swath of giant hail began on the south side of the city of Lubbock (Lubbock County) and ended around Lubbock Preston Smith International Airport (Lubbock County). One of the other thunderstorms that developed on the outflow boundary also produced severe hail at the same time over the western portion of Lubbock County. This swath of hail was observed from just east of Wolfforth (Lubbock County) to Texas Tech University (Lubbock County) and consisted of hail mostly around golf ball size. Total damages in Lubbock County were estimated at $100 million due to substantial and widespread roof and vehicle damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 20, 1:34 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, May 20, 1:34 PM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
234 PM CDT Wed May 20 2020

.SHORT TERM...
Little change in the forecast from this mornings update in regards
to afternoon/evening convection...

Upper level shortwave will make its way into our CWA later this
afternoon helping with destabilization. At the surface a dryline
rests near the TX/NM line with E-SE flow across much of our CWA
helping to maintain 60 dewpoints through much of our area. Later
this afternoon surface dynamics and accompanying downslope winds
will aid in the development of a deep lee surface low across the
TX/NM border. This will effectively force the dryline into our far
western counties. The expectation is that the dryline will
sharpen and provide the surface lift necessary for thunderstorm
development. CAMs now showing a later initiation time around 4pm
CDT near and west of I27. Large hail up to hen eggs (2 inches)
remains justified give large CAPEs and severe parameters. DCAPE
values suggest strong wind gusts as high as 70 mph will also be
possible. This afternoons PWs will be greater than 150% of normal.
This along with our moderate vertical wind shear values and
veering winds indicate flash flooding could be an issue especially
across low water crossings and flood prone areas.

Storms will slowly exit the CWA tonight with CDS seeing the last of
the activity after midnight. Behind today's activity overnight
will be mild with lows dropping into the 60s. Tomorrow, the flow
aloft and at the surface become SWRLY with the development of a
lee-side surface low in the afternoon. This scenario will advect
warm dry air into the CWA warming high temperatures into the 90s
for much of the area. SW flow aloft and at the surface will also
act as a forcing mechanism that will drive the dryline to our
eastern borders tomorrow afternoon. Dryline convection could occur
across the very far eastern Rolling Plains or just to our east.

.LONG TERM...
No major changes in the extended forecast which features several
opportunities for thunderstorms and severe weather.

As alluded to above, the dryline will likely reside off the Caprock
tomorrow afternoon/evening, where it could spark isolated late day
convection. If storms can initiate locally, there will be a severe
weather risk. Friday will be fairly similar, though a weak
convectively aided front may dip into the northern South Plains
early in the day. This front will tend to wash out in the afternoon
with the dryline likely mixing back into the Rolling Plains. Thus
there will be a chance for late day convection again on Friday over
the eastern zones, though it could be just outside of the CWA if
some of the guidance is correct.

As the western trough reloads late week into early this weekend,
backing southwesterly flow aloft and surface pressure falls in the
lee of the Rockies should result in the dryline making less eastward
headway. Current projections have the dryline roughly bisecting the
FA from NNE to SSW by peak heating, where it could provide forcing
for isolated to scattered afternoon/evening convection.

The western trough will translate eastward, emerging over the High
Plains late Sunday. This will send a cold front southward into the
South Plains Sunday afternoon or night. T-storms will likely erupt
as the front interacts with the Gulf moisture along of and ahead of
the dryline, which again is forecast to be positioned N-S somewhere
in the center of the FA. Cooler temperatures and a bout of stratus
will follow on Labor Day. Depending on the timing for the front and
passing upper trough, shower/storm chances could linger into early
next week. This will be highly dependent on if/where an upper low
cuts off from the flow, which currently varies from somewhere
over/near West Texas to Kansas, Oklahoma or East Texas. Obviously,
there is a lot to be worked out here, but we have maintained
decreasing rain/storm chances from Monday through Tuesday, with sub-
mentionable PoPs thereafter.

After a warm/hot start to the extended, temperatures will dip
below average behind the FROPA on Monday. However temperatures
should recover to near or even above average by the middle of
next week...assuming a cutoff low doesn't throw down anchor
overhead.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28/23
Hazardous weather outlook, May 20, 10:20 AM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1120 AM CDT Wed May 20 2020

TXZ021>044-211630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1120 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered strong to severe thunderstorms will develop this afternoon
over areas on the Caprock, with activity moving into the Rolling
Plains during the evening. Thunderstorms later today will have
potential for hail to two inches in diameter, wind gusts to 70 mph,
and localized intense rain and flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible this weekend and into early next
week, some of which may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.

The radar

The Amarillo radar (KAMA), 101 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Castro

When
May 20, 3:50 PM CST to 3:58 PM CST
Where
Castro County, 5.17 mi WSW of Dimmitt to 3.96 mi WSW of Dimmitt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
34.530, -102.407

A couple of reports were received of hail up to ping pong ball size along Texas Highway 86 west of Dimmitt.

Hail, Garza

When
May 20, 5:00 PM CST to 5:10 PM CST
Where
Garza County, 3 mi NW of Post to 4.75 mi N of Post
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
33.211, -101.417

A swath of tennis ball size hail was observed from about three miles northwest of Post to about five miles north of Post. No damage was reported.

Hail, Castro

When
May 20, 5:40 PM CST
Where
Castro County, 1.17 mi N of Ross
Measured
1 in hail
Reported by
Public
Coordinates
34.437, -102.179

A public report was received of quarter size hail between Hart and Dimmitt along Texas Highway 194.

Hail, Lubbock

When
May 20, 5:46 PM CST to 6:19 PM CST
Where
Lubbock County, 3 mi NW of Woodrow to (Lbb)lubbock Intl Ar
Measured
3 in hail
Property damage
$100 million
Reported by
NWS Employee
Coordinates
33.481, -101.857

A thunderstorm developed along an outflow boundary in Lynn County and rapidly grew into a severe supercell thunderstorm as it moved northward toward the city of Lubbock. This storm quickly began to rotate anticyclonically as it moved into the southern portion of Lubbock County. As the storm entered the southern portion of the city of Lubbock numerous reports were initially received of hail up to baseball size. The largest hail stone reported was three inches in diameter. The storm continued to move northward through the central part of the city producing hail up to tennis ball size. The swath of giant hail ended around Lubbock Preston Smith International Airport at 1819 CST. While this initial storm was affecting the central portion of the city, a second severe thunderstorm developed over Wolfforth and moved to the northeast. This storm produced hail up to two inches in diameter from just east of Wolfforth to Texas Tech University. In the aftermath, numerous vehicles and roofs on homes were damaged, primarily from the initial thunderstorm that moved through the central part of Lubbock. Total losses were estimated at over $100 million.

Hail, Hale

When
May 20, 6:33 PM CST
Where
Hale County, Abernathy
Measured
1.25 in hail
Reported by
Public
Coordinates
33.830, -101.850

A report from the public was received of half dollar size hail in Abernathy. This was from the same thunderstorm that produced three inch diameter hail in Lubbock.

Hail, Hockley

When
May 20, 6:48 PM CST
Where
Hockley County, Roundup
Measured
1.25 in hail
Reported by
Public
Coordinates
33.770, -102.100

A public report was received of half dollar size hail in Roundup.

Hail, Hale

When
May 20, 7:02 PM CST
Where
Hale County, 10 mi S of Plainview
Measured
1 in hail
Reported by
Public
Coordinates
34.055, -101.700

A report was received of quarter size hail approximately ten miles south of Plainview.

Hail, Hale

When
May 20, 7:30 PM CST
Where
Hale County, 4.33 mi SE of Seth Ward
Measured
1.5 in hail
Reported by
Public
Coordinates
34.176, -101.626

A report was received of ping pong ball size hail along US Highway 70 east of Plainview.

Hail, Hall

When
May 20, 9:11 PM CST
Where
Hall County, 3 mi S of Estelline
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.507, -100.430

A county official measured quarter size hail three miles south of Estelline.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885044, 885047, 885051, 885048, 885049, 885050, 885052, 885053, 885054.